Alert archive / Oregon / High Wind Watches in 2018

High Wind Watch 9, NWS Medford, OR

April 4, 2018Modoc County, California; 5 counties in Oregon

NWS Medford, OR issued this high wind watch at Apr 4, 2018, 2:49 PM PDT for Modoc County, California; 5 counties in Oregon. It took effect at Apr 6, 2018, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 4, 2018, 2:49 PM PDT (21:49 UTC)
In effect from
Apr 6, 2018, 8:00 PM PDT
Expired
Apr 5, 2018, 2:28 PM PDT
In force
Issued by
NWS Medford, OR

Counties Modoc County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 71 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

972 
WWUS76 KMFR 042149
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
249 PM PDT Wed Apr 4 2018

...Strong winds possible Friday evening through Saturday...

.A late season low pressure system approaching the forecast area
from the Pacific Ocean on Friday is expected to rapidly deepen as
it moves northeastward Friday night into Saturday. This could 
result in a period of strong winds along and near the coast and 
east of the Cascades. These winds have the potential to cause some
damage.

ORZ021-022-052000-
/O.NEW.KMFR.HW.A.0009.180407T0300Z-180408T0000Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Reedsport, Bandon, Port Orford, 
and Gold Beach
249 PM PDT Wed Apr 4 2018

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
AFTERNOON...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from Friday evening through Saturday
afternoon. 

* Winds...From the south and southwest 30 to 45 mph with gusts 55
  to 65 mph. Higher gusts are likely along the headlands, 
  especially at Cape Blanco.

* Timing...Later Friday evening through Saturday afternoon. The
  strongest winds are expected to occur between 10 PM PDT Friday
  and 10 AM PDT Saturday morning. 

* Locations include...Portions of highway 101 north of Brookings
  to in and around Reedsport. Portions of Pistol River, Gold
  Beach, Port Orford, Bandon, and areas west of Charleston could
  also be affected.

* Impacts...These strong winds will be capable of breaking tree
  limbs, which could affect power lines. Additionally, periods of
  heavy rainfall combining with strong winds Friday night are
  likely to result in visibilities less than a half a mile, at
  times, and the potential of localized heavy run-off and 
  resultant debris on roadways.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

CAZ085-ORZ030-031-052000-
/O.NEW.KMFR.HW.A.0009.180407T0600Z-180408T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
249 PM PDT Wed Apr 4 2018

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING...

The National Weather Service in Medford has issued a High Wind
Watch...which is in effect from Friday evening through Saturday
evening. 

* Winds...From the south to southwest 35 to 45 mph with gusts 55
  to 70 mph. 

* Timing...Friday night through Saturday evening. The strongest
  winds are likely to occur early Saturday morning, and later
  Saturday afternoon through early Saturday evening. 

* Locations include...Portions of Highway 140 east of Lakeview,
  portions of Highway 395 north of Valley Falls, portions of
  Highway 31 between Summer Lake and Silver Lake, and portions of
  Highway 20 between Riley and Bend. Also, the higher elevations 
  of Lake and Modoc Counties, particularly Winter Rim and the 
  Warner Mountains.

* Impacts...Driving is likely to become difficult, especially for
  high profile vehicles. Chose an alternate route if this watch is
  upgraded to a warning, or prepare to drive slowly to prevent 
  loss of control. Debris is also likely to be blown about at 
  times, reducing visibility. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

BTL
2 follow-up statements
971 
WWUS76 KMFR 051946
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1246 PM PDT Thu Apr 5 2018

...Strong winds possible Friday evening through Saturday...

.A late season low pressure system approaching the forecast area
from the Pacific Ocean on Friday is expected to rapidly deepen as
it moves northeastward Friday night into Saturday. This could
result in a period of strong winds along and near the coast and
east of the Cascades. These winds have the potential to cause
some damage.

ORZ021-022-060800-
/O.CON.KMFR.HW.A.0009.180407T0300Z-180408T0000Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Reedsport, Bandon, Port Orford, 
and Gold Beach
1246 PM PDT Thu Apr 5 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY AFTERNOON...

* Winds...From the south and southwest 30 to 45 mph with gusts 
  55 to 65 mph. Higher gusts are likely along the headlands, 
  especially at Cape Blanco. 

* Timing...Later Friday evening through Saturday afternoon. The 
  strongest winds are expected to occur between 10 PM PDT Friday 
  and 10 AM PDT Saturday morning. 

* Locations include...Portions of highway 101 north of Brookings 
  to in and around Reedsport. Portions of Pistol River, Gold 
  Beach, Port Orford, Bandon, and areas west of Charleston could 
  also be affected. 

* Impacts...These strong winds will be capable of breaking tree 
  limbs, which could affect power lines. Additionally, periods 
  of heavy rainfall combining with strong winds Friday night are 
  likely to result in visibilities less than a half a mile, at 
  times, and the potential of localized heavy run-off and 
  resultant debris on roadways. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

CAZ085-ORZ030-031-060800-
/O.CON.KMFR.HW.A.0009.180407T0600Z-180408T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
1246 PM PDT Thu Apr 5 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH
SATURDAY EVENING...

* Winds...From the south to southwest 35 to 45 mph with gusts 55 
  to 70 mph. 

* Timing...Friday night through Saturday evening. The strongest 
  winds are likely to occur early Saturday morning, and later 
  Saturday afternoon through early Saturday evening. 

* Locations include...Portions of Highway 140 east of Lakeview, 
  portions of Highway 395 north of Valley Falls, portions of 
  Highway 31 between Summer Lake and Silver Lake, and portions 
  of Highway 20 between Riley and Bend. Also, the higher 
  elevations of Lake and Modoc Counties, particularly Winter Rim 
  and the Warner Mountains. 

* Impacts...Driving is likely to become difficult, especially 
  for high profile vehicles. Chose an alternate route if this 
  watch is upgraded to a warning, or prepare to drive slowly to 
  prevent loss of control. Debris is also likely to be blown 
  about at times, reducing visibility. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$
127 
WWUS76 KMFR 052128
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
228 PM PDT Thu Apr 5 2018

...Strong winds possible Friday evening through Saturday...

.A late season low pressure system approaching the forecast area
from the Pacific Ocean on Friday is expected to rapidly deepen as
it moves northeastward Friday night into Saturday. This could
result in a period of strong winds along and near the coast and
east of the Cascades. These winds have the potential to cause
some damage.

CAZ085-ORZ030-031-060930-
/O.UPG.KMFR.HW.A.0009.180407T0600Z-180408T0600Z/
/O.NEW.KMFR.WI.Y.0019.180407T1800Z-180408T0600Z/
/O.NEW.KMFR.HW.W.0010.180407T1800Z-180408T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the city of Valley Falls
228 PM PDT Thu Apr 5 2018

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY...

The National Weather Service in Medford has issued a High Wind
Warning...which is in effect from 11 AM to 11 PM PDT Saturday. A
Wind Advisory has also been issued. This Wind Advisory is in
effect from 11 AM to 11 PM PDT Saturday. The High Wind Watch is
no longer in effect. 

* Winds...From the south to southwest 35 to 45 mph with gusts 55
  to 70 mph. 

* Timing...Friday night through Saturday evening. The strongest 
  winds are likely to occur early Saturday morning, and later 
  Saturday afternoon through early Saturday evening. 

* Locations include...Portions of Highway 140 east of Lakeview, 
  portions of Highway 395 north of Valley Falls, portions of 
  Highway 31 between Summer Lake and Silver Lake, and portions 
  of Highway 20 between Riley and Bend. Also, the higher 
  elevations of Lake and Modoc Counties, particularly Winter Rim 
  and the Warner Mountains. 

* Impacts...Driving is likely to become difficult, especially for
  high profile vehicles. If possible choose, or prepare to drive 
  slowly to prevent loss of control. Debris is also likely to be 
  blown about at times, reducing visibility. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 50 mph or gusts 
of 75 mph or more can lead to property damage. Travel will be 
impacted, especially for high profile vehicles.

&&

$$

ORZ021-022-060930-
/O.UPG.KMFR.HW.A.0009.180407T0300Z-180408T0000Z/
/O.NEW.KMFR.HW.W.0010.180407T0600Z-180408T0000Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Reedsport, Bandon, Port Orford, 
Brookings, Harbor, and Gold Beach
228 PM PDT Thu Apr 5 2018

...HIGH WIND WARNING IN EFFECT FROM 11 PM FRIDAY TO 5 PM PDT
SATURDAY...

The National Weather Service in Medford has issued a High Wind
Warning...which is in effect from 11 PM Friday to 5 PM PDT
Saturday. The High Wind Watch is no longer in effect. 

* Winds...From the south and southwest 30 to 45 mph with gusts 
  55 to 65 mph. Higher gusts are likely along the headlands, 
  especially at Cape Blanco. 

* Timing...Later Friday evening through Saturday afternoon. The 
  strongest winds are expected to occur between 10 PM PDT Friday 
  and 10 AM PDT Saturday morning. 

* Locations include...Portions of highway 101 north of Brookings 
  to in and around Reedsport. Portions of Pistol River, Gold 
  Beach, Port Orford, Bandon, and areas west of Charleston could 
  also be affected. 

* Impacts...These strong winds will be capable of breaking tree 
  limbs, which could affect power lines. Additionally, periods 
  of heavy rainfall combining with strong winds Friday night are 
  likely to result in visibilities less than a half a mile, at 
  times, and the potential of localized heavy run-off and 
  resultant debris on roadways. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 50 mph or gusts 
of 75 mph or more can lead to property damage. Travel will be 
impacted, especially for high profile vehicles.

&&

$$

CAZ081-060930-
/O.NEW.KMFR.WI.Y.0019.180407T0000Z-180407T1800Z/
Central Siskiyou County-
Including the cities of Yreka and Weed
228 PM PDT Thu Apr 5 2018

...WIND ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 11 AM PDT
SATURDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 5 PM Friday to 11 AM PDT
Saturday. 

* Winds... South winds 20 to 30 mph with gusts up to 45 mph

* Timing... Friday evening until Saturday morning.

* Locations include... The Shasta valley including the cities of
  Weed, Grenada, Yreka and Montague. Interstate 5 between 
  Montague and Weed

* Impacts...The strongest winds are expected in the southern 
  Shasta Valley near Weed. Strong wind gusts can make driving 
  difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Wind Advisory means that winds of 35 mph are expected with higher
gusts possible. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Apr 4, 9:02 AM PDT, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 4, 9:02 AM PDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Medford OR
902 AM PDT Wed Apr 4 2018

.DISCUSSION...
No updates are needed this morning. The forecast for today through
tonight looks to be well on track per the latest observations and
numerical model guidance. Extensive cloudiness this morning
coupled with light returns on KMAX in Clear Air Mode have yet to
yield any measurable precipitation except for 0.01" in the last
hour at a couple of automated weather stations on the east side.

For the rest of today mild temperatures are expected under mostly
cloudy to cloudy skies. Some thinning and breaks in the clouds
this morning yield confidence that daytime highs are on track.

It will turn wetter tonight through Saturday morning across the
area. We'll be assessing the need for wind headlines across
portions of the area, mainly for Friday through Saturday, along
with fine tuning our precipitation amount and snow level forecasts
through the weekend. BTL

&&

.AVIATION...04/12Z TAF CYCLE...VFR ceilings are being observed
across the forecast area, with a mix of mid and high clouds.
Moisture will arrive this evening and bring with it a chance for
showers, partial mountain obscuration, and lower ceilings, but
conditions should generally remain VFR. SK

&&

.MARINE...Updated 830 AM PDT Wednesday 4 APR 2018...Relatively calm
conditions will continue through this evening. After this brief
period of calm conditions, the pattern will turn active again late
tonight into Thursday and continue through the weekend. Small Craft
Advisory level conditions are expected by early Thursday morning,
and gales and very steep and hazardous seas are possible Thursday
afternoon. Models have trended back to the idea of Small Craft
Advisory level winds affecting most of the waters by Thursday
morning. Models are still borderline on whether gales will affect
the waters Thursday afternoon and evening, so we have maintained a
Gale Watch and will see what the next higher-resolution models show
before deciding whether to upgrade to a Warning.

Models continue to indicate another even stronger front over the
weekend. This pattern still looks like it could be very high impact
for the coastal waters given the strength and trajectory of the low
pressure center. Guidance indicates gales to possibly storm force
winds and a moderate west-southwest swell that will combine with
very steep wind waves. Current indications would result in very
steep and hazardous seas of up to 20 to 22 feet possible Saturday.
SK/BR-y

&&

.PREV DISCUSSION... /Issued 401 AM PDT Wed Apr 4 2018/

SHORT TERM...A warm front moving inland north of the area today,
followed by a shortwave disturbances moving inland this evening
and tonight, will bring areas of light precipitation.
Precipitation will mainly fall as light rain with snow levels
around 6000 to 7000 feet today. Precipitation amounts are
expected to be very light this morning into this afternoon with
amounts of around a trace to 0.02 inches. This morning, the best
chance for measurable precipitation is expected along the southern
Oregon Cascades and other higher mountains. As the warm front
shifts north this afternoon, there will be decreasing chances for
rain. Then a shortwave disturbances will track into the area from
the southwest and bring areas of light rain to the CWA, with best
chances from the Cascades eastward in Oregon and over northern
California. However, areas west of the Southern Oregon Cascades
will see a slight chance for light rain as well.

An active, wet and windy pattern is then expected Thursday into
the weekend as several fronts impact the area. Of these systems
the heaviest rain is expected Friday into Saturday as an
atmospheric river moves into the region.

On Thursday, models continue to show a front moving towards the
coast and gradually pushing inland late Thursday and Thursday
night. This system is expected to bring areas of moderate
precipitation to coastal areas with light to moderate
precipitation inland. Snow levels are expected to increase to 7500
to 8500 feet ahead of this front so precipitation will mainly fall
as rain. South winds will also increase ahead of this front and
breezy to gusty south to southwest winds expected along the coast,
in the Shasta Valley and from the Cascades eastward on Thursday.

On Friday a very moist frontal system will approach the region
from the west and gradually move inland. Initially heaviest
precipitation will be focused over northern California then
spread north across southern Oregon during the day Friday and then
increase Friday night. This atmospheric river is expected to
bring moderate to locally heavy rain into the area Friday into
Saturday. Models solutions show high precipitable water values of
1.2 to 1.6 inches along and off the coast as this system moves
into the region. Snow levels will remain elevated Friday through
Saturday morning. Moderate to heavy rain is expected to impact
portions of Curry county and western and south-central Siskiyou
county with moderate to light rain elsewhere. Heaviest rain is
expected to occur Friday night into early Saturday. Breezy to
gusty southerly winds are also expected across the area late
Friday into Saturday as well with advisory level winds possible in
the Shasta Valley and for some areas east of the Cascades. Given
the potential for heavy rain and gusty winds, will need to monitor
this portion of the forecast with future model runs to determine
the impacts from this storm.

An upper trough will shift inland Saturday then gradually move
east of the area on Sunday. This will bring a cool and showery
pattern to the area. Snow levels are expected to lower to around
4000 to 4500 feet across the area as the cooler air mass moves
into place. So expect some snow to fall on higher passes in the
Cascades and Siskiyous.

&&

PREV LONG TERM DISCUSSION... /Issued 302 PM PDT Tue Apr 3 2018/

LONG TERM...Saturday, April 7th through Tuesday, April 10th...
A major shortwave trough will push a fairly strong frontal system
through the forecast area Saturday bringing gusty winds, rain,
and, eventually, snow in the higher mountains. While SW jet stream
winds with the front are expected to be a hefty 135 to 155 knots,
the fast progression of the front through the forecast area means
that the higher precipitation intensities with the front will be
short lived, mostly overnight Friday into Saturday. Right now it
appears we'll have a gale warning for portions of the Coastal
Waters, with some advisory level winds across inland areas.

Model guidance varies on the intensity of the winds with this
system, with deterministic solutions generally backing off on the
wind strength in the past 24 hours and statistical MOS guidance
indicating them to be stronger. Given the wide spread in solutions,
the wind forecast has been adjusted upward close to consensus of
these two differing solutions. Also, model forecast soundings
indicate it will be breezy to windy across much of the forecast area
Saturday since low to mid-level lapse rates are fairly unstable
leading to a well mixed boundary layer.

Precipitation amounts have been scaled back some, as well, due to
the consensus of the model guidance. This morning's GFS and ECMWF
deterministic runs differ substantially on the timing of frontal
passage on Saturday, with the ECMWF slower than the GFS by about 6
hours. The GEFS mean appears to be a little slower than the GFS
operational run, so went with a solution faster than the ECMWF, but
not as fast as the GFS deterministic run would suggest. The net
effect is that rain should change over to snow above 6kft from
Cascades westward during the daylight hours of Saturday morning.
Snow amounts will be generally light, but enough to freshen up the
snowpack Saturday afternoon through Monday.

Showers will linger with lower snow levels into Sunday before
temperatures ramp up again Monday afternoon. By Tuesday another major
shortwave trough (though, likely, not as major as this weekend's)
will push through the area with another round of rain and higher
mountain snow. It currently appears that a stronger frontal system
and associated trough will move in mid to late next week.

-Lutz

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
- Gale Watch from Thursday morning through late Thursday night
  for PZZ350-356-370-376.
- Small Craft Advisory from 2 AM Thursday to 5 AM PDT Friday for
  PZZ350-356-376.
- Small Craft Advisory from 2 AM to 11 AM PDT Thursday for
  PZZ370.

BTL/CC/NSK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:22 PM PDTGale WarningMFR27 hr
Apr 4, 2:22 PM PDTHazardous Seas WarningMFR39 hr

Nearby

High Wind Watches in Oregon, 2018High Wind Watches in California, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.